Montana, 2015

Wildfire in Montana, July 21 to 31, 2015

July 21 to 31, 2015 · NWS TFX · 1 event in 1 county or zone

The Reynolds Creek Fire began around 3:45 pm on Tuesday, July 21. It was in an area approximately six miles east of Logan Pass and four miles west of the Saint Mary Visitor Center.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

The Reynolds Creek Fire began around 3:45 pm on Tuesday, July 21. It was in an area approximately six miles east of Logan Pass and four miles west of the Saint Mary Visitor Center. The fire burned thousands of trees along Going-to-the-Sun Road, two structures were lost, including the historic Baring Creek Cabin and an old homestead along Saint Mary Lake that was constructed prior to the creation of the park. A vehicle was also destroyed in the fire. The cost of the fire was approximately 10.1 million as of August 7, 2015 and the cause of the fire is under investigation. Resources from Flathead National Forest, Glacier County, East Glacier, Babb, St. Mary, Cutbank, Evergreen, and West Valley Fire Departments, Blackfeet Fire Management, Montana Department of Natural Resources, Flathead County, as well as Glacier County and Montana Disaster & Emergency Services assisted Glacier National Park in the fire incident. The final update on the Reynolds Creek Fire was issued on August 7, 2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 21, 1:57 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 21, 1:57 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT TUE JUL 21 2015

.DISCUSSION...
TONIGHT THROUGH THURSDAY...THE UPPER AIR PATTERN DURING THE PERIOD
WILL BE ONE OF A SOUTHWEST FLOW ALOFT. ONE UPPER TROUGH NEAR THE
PACIFIC NORTHWEST COAST TUESDAY AFTERNOON WILL LIFT NORTHEAST INTO
CANADA WEDNESDAY AND WILL BE REPLACED BY ANOTHER UPPER TROUGH
WEDNESDAY EVENING WHICH WILL MOVE THROUGH THE PACIFIC NORTHWEST
THURSDAY. A MOIST AND UNSTABLE AIRMASS WILL RESIDE MAINLY OVER
SOUTHWEST MONTANA DURING THE PERIOD. OVER THE NORTHERN PLAINS THE
AIRMASS AT LOW LEVELS WILL BE RELATIVELY DRIER. A SERIES OF
WEATHER DISTURBANCES EMBEDDED IN THE SOUTHWEST FLOW ALOFT WILL
BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO SOUTHWEST MONTANA
WHILE AREAS NEAR THE CANADIAN BORDER WILL BE MOSTLY DRY. THERE
WILL BE ENOUGH INSTABILITY AND WIND SHEAR FOR A THREAT OF SMALL
HAIL AND GUSTY WINDS TO AT LEAST 40 MPH OVER SOUTHWEST AND
CENTRAL MONTANA WEDNESDAY AFTERNOON EVENING AND OVER SOUTHWEST
MONTANA THURSDAY AFTERNOON AND EVENING. CAN ALSO EXPECT A THREAT
OF BRIEF HEAVY RAIN WITH THE STRONGER THUNDERSTORMS AT ANY ONE
LOCATION. THERE SHOULD BE ENOUGH MOVEMENT WITH THE STORMS THAT
FLASH FLOODING IS NOT LIKELY. BLANK

THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE MODELS ARE IN GOOD
AGREEMENT TONIGHT ON THIS PORTION OF THE FORECAST. THE TREND OF AN
UPPER LEVEL LOW PRESSURE TROUGH OVER PACIFIC COAST WEAKENS AND MOVES
OVER MONTANA THEN IS REPLACED BY ANOTHER TROUGH WILL CONTINUE
THROUGH THE PERIOD. THE FIRST TROUGH WILL MOVE THROUGH THE GREAT
BASIN AND PACIFIC NORTHWEST THURSDAY NIGHT INTO MONTANA FRIDAY
MORNING, KEEPING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS OVER
MUCH OF THE FORECAST AREA. A WEAK DISTURBANCE WILL THEN MOVE THROUGH
THE WESTERLY FLOW ALOFT FRIDAY THROUGH SATURDAY NIGHT IN THE WAKE OF
THIS TROUGH, KEEPING ONLY A SLIGHT CHANCE OF SHOWERS AND STORMS OVER
THE MOUNTAINS. THE NEXT UPPER LEVEL LOW PRESSURE AREA WILL THEN MOVE
OUT OF THE GULF OF ALASKA TO FORM ANOTHER UPPER TROUGH ALONG THE
PACIFIC COAST ON SUNDAY AND MOVE IT ONSHORE INTO THE GREAT BASIN AND
PACIFIC NORTHWEST THROUGH MONDAY. THE RESULTING MOIST AND UNSTABLE
SOUTHWESTERLY FLOW ALOFT OVER MONTANA WILL BRING ANOTHER GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE FORECAST AREA DURING
THIS TIME. AS THE TROUGH WEAKENS AND MOVES THROUGH MONTANA MONDAY
NIGHT AND TUESDAY, THE SHOWERS AND THUNDERSTORMS WILL MOVE EAST OUT
OF THE AREA. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY BELOW
SEASONAL AVERAGES THROUGH THE PERIOD WITH THE GENERAL CHANCE OF
THUNDERSTORMS. HOWEVER, TEMPERATURES MAY REACH SLIGHTLY ABOVE NORMAL
ON SATURDAY BETWEEN THE EXIT OF THE FIRST TROUGH AND THE DEVELOPMENT
OF THE NEXT ONE.  COULSTON

&&

.AVIATION...
UPDATED 1120Z.

VFR CONDITIONS ARE EXPECTED ACROSS THE AREA THROUGH AT LEAST 12Z
WEDNESDAY. A COUPLE OF ISOLATED SHOWERS ARE CURRENTLY MOVING TOWARDS
KBZN, BUT THEY SHOULD CONTINUE TO WEAKEN AND NOT IMPACT THE
TERMINAL. OTHERWISE, A DISTURBANCE IN THE WEST-SOUTHWESTERLY FLOW
ALOFT WILL MOVE THROUGH SOUTHWEST MONTANA (INCLUDING KBZN) AND INTO
PORTIONS OF CENTRAL MONTANA (INCLUDING KLWT) BETWEEN 20Z AND 04Z,
BRINGING ISOLATED SHOWERS AND THUNDERSTORMS TO THOSE AREAS. NORTH OF
A KBTM TO KLWT LINE, BREEZY WESTERLY SURFACE WINDS WILL ALLOW ONLY A
FEW AFTERNOON CLOUDS TO DEVELOP THERE. WINDS, CLOUDS, AND STORMS
WILL LIKELY DIMINISH ACROSS THE AREA BETWEEN 02Z AND 06Z.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  84  54  80 /  10  30  10  20
CTB  52  80  45  78 /   0  10   0  10
HLN  58  83  58  80 /  20  50  30  50
BZN  53  82  55  78 /  20  50  40  50
WEY  41  74  46  67 /  40  60  60  60
DLN  53  77  54  75 /  30  60  40  60
HVR  55  89  53  86 /  10  20  10  10
LWT  55  84  55  79 /  20  50  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

In the hours before

Special weather statement, Jul 21, 1:53 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT TUE JUL 21 2015

MTZ055-212130-
GALLATIN MT-
253 PM MDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 330 PM MDT...

AT 252 PM MDT...DOPPLER RADAR WAS TRACKING A COMPLEX OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF BELGRADE
TO NEAR FOUR CORNERS...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOZEMAN...BELGRADE...FOUR CORNERS AND BOZEMAN HOT SPRINGS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4559 11118 4593 11127 4603 11079 4559 11080
      4559 11086 4558 11087
TIME...MOT...LOC 2052Z 262DEG 19KT 4587 11117 4567 11111

MPJ
Local storm report, Jul 21, 2:21 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CHURCH HILL             45.75N 111.30W
07/21/2015  E0.25 INCH       GALLATIN           MT   TRAINED SPOTTER

            TWO ROUNDS OF HAIL WITH LARGEST STONES NEARLY HALF THE
            SIZE OF DIMES. ESTIMATED WINDS OF 15-20 MPH DURNG FIRST
            ROUND.

&&

JASZKA

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Rocky Mountain Front

When
July 21, 3:45 PM MST to July 31, 12:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Park/Forest Service

The Reynolds Creek Fire began around 3:45 pm on Tuesday, July 21. It was in an area approximately six miles east of Logan Pass and four miles west of the Saint Mary Visitor Center. The fire burned thousands of trees along Going-to-the-Sun Road, two structures were lost, including the historic Baring Creek Cabin and an old homestead along Saint Mary Lake that was constructed prior to the creation of the park. A vehicle was also destroyed in the fire. The cost of the fire was approximately 10.1 million as of August 7, 2015 and the cause of the fire is under investigation.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596373.